• Joanne Joanne
    May 13, 2008
    Is advair inhaler a steroid ?
    Joanne Joanne
    May 13, 2008

    I was wondering if advair is a steroid?

    READ MORE

FROM OUR EXPERTS

  • Kathi  MacNaughton
    Health Pro
    May 15, 2008
    Kathi  MacNaughton
    Health Pro
    May 13, 2008

    Hi Joanne,

     

    Advair is what's called a combination inhaler. That means it contains a combination of 2 different types of medicines in one canister. The two types are an inhaled steroid (fluticasone propionate, found in Flovent) and a long-acting beta agonist (LABA), or bronchodilator (salmeterol, found in Serevent).

     

    You can find more information on Advair here:

    http://www.healthcentral.com/asthma/find-drug-16-150.html

     

    Advair is generally prescribed when an inhaled steroid alone (the first treatment of choice for asthma) does not provide adequate control of asthma symptoms. It has been proved that many moderate to severe asthmatics who have trouble getting control with the inhaled steroid alone have success when an LABA is added to the mix.

     

    What's important to understand are possible side effects. Inhaled steroids are considered generally safe for both adults and kids, although all medicines can have side effects. The side effects with inhaled steroids, though, are usually mild and short-term. And the kind of steroid used in an inhaled steroid is very similar to natural substances found in the human body and NOTHING like the catabolic steroids sometimes used by athletes to enhance performance.

     

    Side effects from the salmeterol, though, could be more problematic, which is why the FDA issued a black box warning for Advair last year. A black box warning means that potential side effects are so serious (though they may not be at all common) that the patient and doctor need to weigh risks vs. benefits before taking.

     

    Hope that addresses your concerns.

     

    Kathi

    • Cat
      Cat
      May 17, 2012
      Cat
      Cat
      May 17, 2012

      Been taking steroids for my asthma for 22 years more the past 2years. Stop taking them all together. How long does it stay in my system.

      READ MORE

FROM OUR COMMUNITY

  • minnkiddo October 15, 2009
    minnkiddo
    May 13, 2008

    is advair a steriod? i am allergic to prednisone. would i be able to use advair?

    READ MORE
  • JB
    JB
    May 16, 2008
    JB
    JB
    May 13, 2008

    Kathi also wrote a post about combination inhalers such as Advair that you may also find helpful. Click the link below:


    Combination Asthma Inhalers = Increased Convenience + Better Asthma Control

     

    The post has some good information that you can discuss with your doctor about the best type of inhaler for you.

    READ MORE
  • UnsafeUntestedMeds April 07, 2009
    UnsafeUntestedMeds
    May 13, 2008

    I'm not so sure that this drug is "generally safe." After using the Advair inhaler for two plus years, I suddenly became diabetic and hypertensive, developed extreme weight gain and unusual hair growth, and other signs normally associated with catabolic steroids (NONE of which I have ever taken, and by the way, I was a healthy jogger before I started this drug!). Beware!!

    READ MORE
    • Belle
      July 26, 2009
      Belle
      July 26, 2009

      I found I had a similar experience - after a few years on Seretide (the brand name for Advair in Australia) I found that I suddenly developed excessive hair growth in areas where I never normally grew hair - what's more they grew according to a "male hair growth pattern" and I too gained excessive weight.  The hair growth (and subsequent ingrown hair problem) are so bad I have been going to laser treatment.  Since stopping the medication my weight has dropped from around my stomach (I didn't do anything special to lose this weight - ie nothing different to what I did while taking Seretide) and while I am stuck treating the ingrown hairs, no new hair growth has occured.

       

      Interestingly enough, I recently needed to use it as I was desperate for help with my breathing and after 3 days of usage, I developed 3 new excessive hair growths - also resulting in ingrown hairs - which is enough to make me swear off using products with steroids in them.

      READ MORE
    • Jim
      Jim
      October 26, 2010
      Jim
      Jim
      October 26, 2010

      I was on advair for several years it had no noticable effect on me other than a cash drain. I did say noticable but meant good effect, I have had to have cateract surgery on my left eye and almost on the right it was starting to get cloudy till I discontinued use of this drug 1 yr later it has mostly cleared up.Dr asked me if I was taking steroids because of my unusually young age.

      I am not saying Advair caused it but that is impossible to prove so judge for yourself.

      READ MORE
  • littlebit1565 June 12, 2009
    littlebit1565
    May 13, 2008

    yes it is. i found out when researching inhalers for cheap because i need steroids

     

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.